Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 55, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 15, 1997, 5:02 PM CDT for Richland County, Wisconsin. It was in force for 18 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 15, 1997, 5:02 PM CDT (22:02 UTC)
- Expired
- Jun 15, 1997, 5:20 PM CDT
- In force
- 18 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Richland County, WI
The radar
The La Crosse radar (KARX), 79 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 5:10 PM CDT | Thunderstorm Wind 61 | Bear Valley, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1379 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KLSE 152203 RRA
SVRLSE
WIC103-152220-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
502 PM CDT SUN JUN 15 1997
* SEVERE THUNDERSTORM WARNING FOR
EASTERN RICHLAND COUNTY - SOUTHWESTERN WISCONSIN
* UNTIL 520 PM CDT
* SOME LOCATIONS AFFECTED
ITHACA
LOYD
* AT 500 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM AROUND RICHLAND CENTER...50 MILES NORTHWEST
OF MADIrSON. THE STORM WAS MOVING EAST AT 40 TO 45 MPH.
* THE STORM WILL BE NEAR ITHACA BY 507 PM.
THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. DO NOT GO
OUTDOORS.
RIECK/NELSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:14 PM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, Jun 15, 2:14 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 214 PM CDT SUN JUN 15 1997 MAIN FORECAST CONCERN IS FOR THE ENDING OF THUNDERSTORMS AND THE CHANCE OF SEVERE THIS EVENING. EARLY AFTERNOON SURFACE ANALYSIS HAD PRE-FRONTAL TROUGH FROM EAU-ONA-INTO CENTRAL IA. TONS OF MOISTURE NOTED WITH DEW POINTS POOLING ALONG THIS BOUNDARY IN EXCESS OF 65F. A LINE OF THUNDERSTORMS FORMED RAPIDLY OVER SE MN/NC IA. BEST INSTABILITY WAS OVER NE IA WHERE THE STRONGEST STORMS WERE LOCATED AT 19Z. FURTHER NORTH...EXTENSIVE CLOUD CANOPY RETARDED SUNSHINE AND INSTABILITY WAS NOT AS GREAT. FURTHER WEST...MAIN COLD FRONT WAS OVER WRN MN WITH MID LEVEL SHORT WAVE OVER THE ERN DAKS. STILL WAITING TO SEE IF ANY CONVECTION CAN GET GOING OVER SUNSHINE AREA IN SW MN. 12Z MODEL SUITE SIMILAR IN BRINGING THE PREFRONTAL TROUGH EAST THROUGH THE FORECAST AREA THIS EVENING. SHOULD SEE BEST THREAT OF SEVERE WEATHER SOUTH OF RST-LSE-DLL THROUGH ABOUT DARK. MEANWHILE...MID LEVEL SHORT WAVE WILL MIGRATE ACROSS MN THIS EVENING WITH COLD FRONT PASSING THROUGH AROUND MIDNIGHT. THE COLD FRONT WILL BEGIN TO SLOW AS IT MOVES INTO SRN ZONES. THIS WILL KEEP RAIN CHANCES ALIVE THROUGH EARLY MORNING THERE...WITH RAIN ENDING ELSEWHERE. NGM MOS TEMPERATURES LOOK GOOD. RACY
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 2:53 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Vernon | 37 min |
| Jun 15, 3:02 PM CDT | Severe Thunderstorm Warning | ARX | Vernon | 48 min |
| Jun 15, 3:38 PM CDT | Tornado Warning | ARX | Vernon | 32 min |
| Jun 15, 3:57 PM CDT | Severe Thunderstorm Warning | ARX | Crawford, Richland | 63 min |
| Jun 15, 4:06 PM CDT | Severe Thunderstorm Warning | ARX | Juneau | 54 min |
| Jun 15, 4:10 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 65 min |
| Jun 15, 4:20 PM CDT | Severe Thunderstorm Warning | ARX | Adams | 60 min |
| Jun 15, 4:38 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 62 min |
| Jun 15, 5:12 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 63 min |
| Jun 15, 6:38 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 47 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.